Any answers greatly appreciated

I had a total thyroidectomy 3 years and was just wondering what would happen if I stopped taking my meds. In the past I forgot to take it for days even week's and didn't feel any different, apart from gaining weight. Been trying to read up on what thyroid's are actually doing but still don't understand it fully. Any information would be greatly appreciated.

4 Replies

  • Severe, long-term hypothyroidism results in a condition known as "myxoedema coma" - though it often does NOT mean that the person is comatose.

    The end result is death - though that can take a long time.

    Hypothyroidism is a graded phenomenon, ranging from very mild cases in which biochemical abnormalities are present but the individual hardly notices symptoms and signs of thyroid hormone deficiency, to very severe cases in which the danger exists to slide down into a life-threatening myxedema coma.

  • anjaske,

    It is very bad practice to keep forgetting your thyroid meds. You will not only put strain on your thyroid gland but the whole endocrine system and adrenal glands can literally take years to rebuild once exhausted.

    Remember it is down to the thyroid meds that you feel so well and it would be good to be able to keep that great feeling going.

    There is plenty of good info on the Thyroid UK website.


  • Anjaske, The thyroid gland produces hormones which regulate the body's metabolic rate as well as heart and digestive function, muscle control, brain development and bone maintenance. Its correct functioning depends on having a good supply of iodine from the diet or replacement thyroid hormone (Levothyroxine).

    Death is estimated to be between 3 and 6 months in a thyroidectomised patient who doesn't take replacement hormone. Generally major organ failure, ie heart, kidneys, lungs and liver, which isn't always irreversible, compromises immunity and ability to fight off infection and the patient succumbs to pneumonia.

    I'm also thyroidless and 4 weeks off meds left me so exhausted I could barely drag myself from bed to bathroom and Kitchen to microwave a meal. I collapsed in the street en route to GP and a Good Samaritan drove me to the practice. It took 4 weeks back on meds for TSH to drop from 107.5 to 1.16 and 2 months more to feel well. Hair loss and skin shedding like a snake went on for 6 months in all.

  • Thanking everyone for their answers to my question. Well I won't be forgetting my meds again , that is for sure . Thanks again to everyone

You may also like...